Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 249, NWS Albuquerque, NM

June 30, 2017Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 30, 2017, 3:30 PM MDT for Colfax County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 3:30 PM MDT (21:30 UTC)
Expired
Jun 30, 2017, 4:15 PM MDT
In force
45 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 192 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.5 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4373 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WUUS55 KABQ 302130
SVRABQ
NMC007-302215-
/O.NEW.KABQ.SV.W.0249.170630T2130Z-170630T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
330 PM MDT FRI JUN 30 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northeastern Colfax County in northeastern New Mexico...

* Until 415 PM MDT.

* At 330 PM MDT, a severe thunderstorm was located 7 miles southeast
  of Raton, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Raton.

This includes Interstate 25 between Mile Markers 444 and 445.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Large hail, damaging winds and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lighting is
one of natures leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3669 10446 3689 10442 3691 10401 3649 10401
TIME...MOT...LOC 2130Z 283DEG 17KT 3681 10435 

HAIL...1.25IN
WIND...60MPH
 
$$

RJH
1 follow-up statement
462 
WWUS55 KABQ 302150
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
350 PM MDT FRI JUN 30 2017

NMC007-302215-
/O.CON.KABQ.SV.W.0249.000000T0000Z-170630T2215Z/
Colfax-
350 PM MDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHEASTERN COLFAX COUNTY...

At 349 PM MDT, a severe thunderstorm was located 13 miles east of
Raton Crews Airport, or 16 miles southeast of Raton, moving southeast
at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Colfax County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3667 10442 3684 10439 3680 10401 3649 10401
TIME...MOT...LOC 2149Z 319DEG 25KT 3668 10427 

HAIL...1.25IN
WIND...60MPH
 
$$

RJH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:18 PM MDT, 12 minutes earlier.

Area forecast discussion, Jun 30, 3:18 PM MDT, 12 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
318 PM MDT Fri Jun 30 2017

.SYNOPSIS...
A back door cold front will continue to spread cooler air, more humid
air and heightened thunderstorm chances along and east of the central
mountain chain through tonight. Strong to a few severe storms are
expected across the high plains of northeast and east central New
Mexico into the evening. Easterly gap winds will develop along the
Rio Grande Valley this evening into Saturday morning as the cooler
air mass builds westward. With a fresh inject of moisture,
thunderstorm chances will favor areas between the Continental Divide
and the central mountain chain Saturday, with continued storm
activity in the east. Drier air will then spread back eastward and
into western areas for Sunday limiting storm activity to areas along
and east of the central mountain chain through Monday. A potentially
more active thunderstorm pattern could set up for central and western
New Mexico mid to late next week as the Four Corners high builds and
centers just north of the state.

&&

.DISCUSSION...
Cooler air mass gradually building westward along/toward the east
slopes of the central mountain chain. East-west MSLP gradient will
continue to strengthen through late afternoon/early evening before
acute onset of easterly gaps winds along the Rio Grande Valley just
before sunset. Instability axis along/just north of the frontal
boundary from south of Roswell to vicinity of the Caprock where
uncapped surface-based CAPE in the 2000-3000 J/kg range. Farther
north, across northeast portions of the state, where 0-6km bulk shear
values 45-50 kts beneath enhanced mid- level westerlies, on-going
severe storms should gradually increase in coverage. Possible MCC
development toward early evening but would like to see more of
northwesterly component to mid- level flow to support sustained
upscale organization. Went ahead and expanded chance PoP a bit
farther south into the southeast plains.

Westerly flow to gradually relax as the day progresses Saturday in
response to gradually rising 500mb heights. Tomorrow's convective
forecast will be largely if not entirely depend on how far west
quality low level moisture reaches. Past experience/pattern
recognition would favor areas east of the Divide to east slopes of
the central mountain chain for initial midday development. Weaker
steering winds should delay or perhaps limit the eastward extent of
convection across the far eastern plains Saturday afternoon or
evening. However, potential for at least isolated strong to severe
storms given favorable directional vertical wind shear and would not
completely rule out that potential along the east slopes of the Jemez
Mountains and central valley corridor.

Influence of drier westerlies returns to western NM on Sunday and
quality of low level moisture will be significantly degraded west of
the central mountain chain. If we do manage a few storms the will
tend to drier side with dry lightning a concern.

Beyond Sunday, the Four Corners high steadily strengthens and shifts
north during the Independence Day holiday period and especially
during the Wed/Thu period with a 598-599 dam high centered just north
of the state. NE/E to SW/W steering flow for mid to late week will
likely prove quite promising for storm coverage between the Divide
and east slopes of the central mountain chain with the Rio Grande
valley and WC/SW valleys often among the most favored areas in these
patterns, while the far east will be least favored given steering
flow considerations. Will anxiously watch potential for deeper sub-
tropical moisture to spread into southern areas. KJ

&&

.FIRE WEATHER...
A back door cold front has invaded eastern NM, bringing temperatures
back toward and even below normal values for late June. The front
has also recharged the moisture with higher dewpoints and
consequently higher RH. The front is also triggering thunderstorms
along and just east of the northern and central mountains of NM, a
trend that should continue into the evening with some strong to
severe storms producing localized but hefty downpours. A stark
boundary is hovering just near the central mountain chain,
separating the hotter, drier airmass to the west where widespread 5
to 10 percent humidity is being observed. Into the evening the front
should gain a second push, allowing gusty winds to spill into the
Rio Grande valley with higher moisture accompanying. Excellent RH
recovery should make a run to the Continental Divide overnight as
the higher dewpoints advance westward.

High pressure aloft will stay over Chihuahua on Saturday, and the
surface winds will quickly veer southerly over the plains of NM
through the afternoon with moisture standing its ground over the
plains, but eroding some between the Continental Divide and the Rio
Grande. Isolated to scattered storms will be possible along and east
of the Continental Divide and will likely come easier over and east
of the central mountain chain Saturday afternoon. Outside of any
thunderstorm outflows, prevailing wind speeds will be light to
moderate. Areas west of the Divide will suffer through the dryness
again. Despite the moisture in the central to eastern zones, high
Haines indices of 5 to 6 will be in place.

Through Sunday high pressure aloft will slowly be drawn closer to
the Chihuahua border with NM. Westerly flow looks as though it will
win out, wrapping around the northern periphery of the high, and
while speeds are expected to be light to moderate, the dewpoints
should begin to fall some in central NM.  This will shift any
thunderstorm activity to more of a drier variety in western and
portions of central NM. Isolated to scattered storms will still be
the rule for areas along and east of the central mountain chain
where moisture will attempt to stay better rooted. Temperatures in
the east will rebound back toward seasonal averages, and this will
reduce RH to near 15 to 20 percent.

Into next week high pressure will gradually build over the Rockies
with strengthening pressure heights. Through this time, low layer
moisture will be attempting to slosh farther west into NM. With not
much of a footprint into the state on Monday, it should inch
westward each day, encompassing much of the east by mid week with
some meager hints of subtropical moisture possibly even arriving
over the southwestern mountains. 52

&&

.AVIATION...
18Z TAF CYCLE
A cold front has backed into eastern New Mexico, and will more-or-
less stall near the Rio Grande valley through the afternoon. The
front has ushered in moisture and will push upslope over the eastern
slopes/faces of the central mountain chain of the state, yielding
showers and thunderstorms through the afternoon and into the early
evening. Some storms could turn strong to severe with heavy
downpours, large hail, and gusty downburst winds, primarily in
northeastern New Mexico. Storms will diminish into the evening, but
low clouds will potentially bring ceilings to MVFR/IFR category,
mostly along and east of the central mountain chain through Saturday
morning. The front will also make a second push westward tonight,
creating gusty winds in central valleys. An Aviation Weather Warning
might be warranted for KABQ where gusts could reach 35 kt. 52

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  55  94  59  93 /   0   5   5  10
Dulce...........................  45  84  47  86 /   0  20  20  10
Cuba............................  53  84  54  86 /   5  30  20  10
Gallup..........................  50  92  52  90 /   0   5   5  10
El Morro........................  47  87  49  84 /   0  20  10  20
Grants..........................  51  89  53  88 /   5  20  10  20
Quemado.........................  57  89  60  86 /   0  10   5  20
Glenwood........................  63  98  61  96 /   0   5   5  10
Chama...........................  43  79  44  79 /   5  30  30  20
Los Alamos......................  59  79  59  83 /  10  30  30  30
Pecos...........................  53  79  53  84 /  50  40  40  20
Cerro/Questa....................  47  77  51  79 /  20  40  30  20
Red River.......................  40  70  42  73 /  40  50  50  20
Angel Fire......................  40  73  40  76 /  50  40  40  20
Taos............................  49  82  49  85 /  20  30  30  20
Mora............................  51  74  52  82 /  60  60  50  30
Espanola........................  60  86  60  90 /  10  30  30  20
Santa Fe........................  59  80  59  84 /  20  40  30  20
Santa Fe Airport................  58  85  57  89 /  10  20  20  20
Albuquerque Foothills...........  63  91  64  94 /  10  20  20  20
Albuquerque Heights.............  65  91  65  94 /   5  20  20  20
Albuquerque Valley..............  62  92  61  96 /   5  20  20  20
Albuquerque West Mesa...........  63  93  63  95 /   5  20  20  20
Los Lunas.......................  60  94  59  97 /   5  20  20  20
Rio Rancho......................  64  91  64  93 /  10  20  20  20
Socorro.........................  63  95  65  96 /   5  20  20  30
Sandia Park/Cedar Crest.........  54  86  54  88 /  10  30  30  20
Tijeras.........................  55  88  55  90 /  10  30  30  20
Moriarty/Estancia...............  53  83  52  88 /  20  30  30  20
Clines Corners..................  54  80  53  86 /  30  30  30  20
Gran Quivira....................  57  88  58  89 /  10  30  30  30
Carrizozo.......................  61  91  61  92 /  10  20  20  30
Ruidoso.........................  54  83  54  85 /  20  30  40  30
Capulin.........................  50  76  54  85 /  60  20  40  30
Raton...........................  50  81  51  89 /  60  30  30  20
Springer........................  51  82  52  90 /  70  20  30  20
Las Vegas.......................  52  77  52  86 /  70  30  40  20
Clayton.........................  55  81  58  92 /  30  10  40  30
Roy.............................  55  78  57  89 /  60  20  30  20
Conchas.........................  62  85  64  96 /  40  20  40  20
Santa Rosa......................  60  86  60  95 /  40  20  40  20
Tucumcari.......................  61  89  63  99 /  40  20  40  20
Clovis..........................  62  87  63  95 /  30  20  40  20
Portales........................  65  88  66  95 /  30  20  40  20
Fort Sumner.....................  63  87  64  95 /  30  20  40  50
Roswell.........................  67  94  67  99 /  20  20  40  30
Picacho.........................  62  87  61  91 /  20  20  30  40
Elk.............................  59  83  59  87 /  20  30  50  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

41
Hazardous weather outlook, Jun 30, 4:49 AM MDT, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
449 AM MDT Fri Jun 30 2017

NMZ501>540-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
449 AM MDT Fri Jun 30 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms across the northeast
third to half of New Mexico mid afternoon through the evening. Large
hail, strong wind and a slight chance of tornadoes exist.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight risk of severe thunderstorms across east central
New Mexico Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required across northeast New Mexico today
due to severe weather.

50

In the hours before

Special weather statement, Jun 30, 3:17 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
317 PM MDT FRI JUN 30 2017

NMZ528-302145-
Far Northeast Highlands-
317 PM MDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA AND SOUTH
CENTRAL COLFAX COUNTIES UNTIL 345 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Wagon Mound, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Mora
and south central Colfax Counties.

This includes Interstate 25 between Mile Markers 394 and 405.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3615 10479 3626 10475 3627 10443 3601 10456
TIME...MOT...LOC 2117Z 304DEG 13KT 3616 10469

RJH

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:56 PM MDTSevere Thunderstorm WarningABQMora, San Miguel49 min
Jun 30, 2:08 PM MDTSevere Thunderstorm WarningABQColfax52 min
Jun 30, 2:37 PM MDTSevere Thunderstorm WarningABQColfax53 min
Jun 30, 2:45 PM MDTSevere Thunderstorm WarningABQSan Miguel30 min
Jun 30, 3:17 PM MDTSpecial Weather StatementABQMora28 min
Jun 30, 4:03 PM MDTSevere Thunderstorm WarningABQColfax42 min
Jun 30, 4:04 PM MDTSpecial Weather StatementABQUnion41 min
Jun 30, 4:35 PM MDTSevere Thunderstorm WarningABQUnion40 min
Jun 30, 4:50 PM MDTSpecial Weather StatementABQColfax25 min
Jun 30, 5:14 PM MDTSevere Thunderstorm WarningABQUnion46 min
Jun 30, 5:23 PM MDTAreal Flood AdvisoryABQMora, San Miguel112 min
Jun 30, 5:32 PM MDTSevere Thunderstorm WarningABQSan Miguel43 min
Jun 30, 5:44 PM MDTSpecial Weather StatementABQ31 min
Jun 30, 5:48 PM MDTSpecial Weather StatementABQColfax27 min
Jun 30, 5:51 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel, Torrance24 min
Jun 30, 5:54 PM MDTSevere Thunderstorm WarningABQUnion51 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.